Big-Toe Joint Surgery Is Not Standard Treatment; About Hives
Randi Schwartz, left, gets instructions on proper swimming technique from trainer Bryan Mineo at a pool in Dallas on Oct. 24, 2013. Schwartz has taken up swimming to help rehabilitate after hip replacement. (Brandon Wade/Dallas Morning News/MCT)
Randi Schwartz swims in Dallas on Oct. 24, 2013. Schwartz has taken up swimming to help rehabilitate after hip replacement. (Brandon Wade/Dallas Morning News/MCT)
Dear Dr. Roach: I am an 82-year-old male. In my younger years, I participated vigorously in sports. As a result of that, I ended up with a degenerated joint in the big toe of my right foot. Forty years ago, the doctors gave me an artificial joint. Prior to the joint installation, I was in severe pain. After the procedure, I had no pain or problems of any kind with the joint. My oldest daughter has a bad joint in her big toe that gives her a lot of pain, plus problems walking. Her doctors tell her that they will not replace that joint anymore. Instead they propose to fuse the joint. She would be off her feet for six weeks, and she would have to undergo eight weeks of intensive therapy and learn to walk differently. What’s missing here? Why would they not do the procedure for her, when my procedure was so successful? — A.E.C.
Answer: First off, not everyone with a “bad joint” in the big toe — usually a bunion — needs surgery. Many people get relief from conservative measures, such as shoe modification, orthotics, night splinting and stretching. However, if pain or difficulty walking persists despite conservative measures, then referral to a foot surgeon is appropriate.
There are more than 150 surgeries described for treatment of bunion deformities. Joint replacement (arthroplasty) is still being done, but a 2005 trial comparing a fusion procedure (arthrodesis) to joint replacement found arthrodesis to have superior pain control. Other studies have found the two procedures to have very similar outcomes.
While I am glad you had such a good outcome, one has to be very careful when comparing one’s own treatment with someone else’s. There may be subtle differences between you and the other person that you aren’t aware of. Or, as may be in this case, surgery techniques may have changed over time.
Dear Dr. Roach: I am 72, and for the past few weeks I have been fighting a case of hives. The dermatologist has taken me off nearly all meds, as a biopsy shows I have a chemical allergy. The itching is severe. Is there anything other than triamcinolone cream that can calm things down? The hives are large, most of them flat, and most ringed with red. The only meds I take are for diabetes and a thyroid condition, and I’ve taken them for ages. — F.L.
Answer: I am surprised you aren’t taking an antihistamine, like Benadryl or a prescription equivalent.
However, the real issue here is why are you having hives? There are many causes, and the biopsy report, while consistent with chemical allergy, might not be definitive. If the hives last more than six weeks, normally you’d get a series of blood tests, with perhaps some additional follow-up testing if necessary. Sometimes the cause is never found.
Dr. Roach Writes: Many readers wrote in about chronic cough. Several mentioned the possibility of cough due to medication side effect, which is common with ACE inhibitors, used for high blood pressure or heart failure. Chronic sinusitis, postnasal drip due to an infected tooth and food allergies all were mentioned.
There are many possible causes for cough. An additional one is ear wax — this rarely can affect the nerve in the ear canal that goes to the lung, causing a cough reflex.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.